Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 27, NWS Norman, OK

June 30, 1997Alfalfa County, Grant County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 30, 1997, 1:35 AM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 30, 1997, 1:35 AM CDT (06:35 UTC)
Expired
Jun 30, 1997, 4:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alfalfa County, OK, Grant County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2990 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 300637
FFWOKC
OKC003-053-300915-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
135 AM CDT MON JUN 30 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLOOD
WARNING EFFECTIVE UNTIL 415 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHWESTERN OKLAHOMA
     GRANT AND NORTHERN AND CENTRAL ALFALFA 

INCLUDING THE FOLLOWING LOCATIONS
     BURLINGTON...CHEROKEE...JEFFERSON...MEDFORD...NASH...POND
     CREEK AND WAKITA

FLOODING OF ROADS CONTINUES TO BE REPORTED BY THE ALFALFA AND GRANT
COUNTY SHERIFFS OFFICES.  HIGHWAYS 11 AND 81 IN GRANT COUNTY NEAR
MEDFORD HAVE RECEIVED FLOODING PROBLEMS.  COUNTY ROADS NEAR BYRON IN
ALFALFA COUNTY HAVE WASHED OUT.  SCATTERED LIGHT RAIN WILL ALSO MOVE
BACK INTO THESE COUNTIES.  ALTHOUGH RAIN WILL NOT BE AS HEAVY AS EARLIER
THIS EVENING... ANY FURTHER RAINFALL WILL ENHANCE THE FLOODING PROBLEMS
THAT ALREADY EXISTS.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
POTENTIAL OF FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

LAT...LON 3659  9772 3677  9852 3701  9853 3700  9815
          3684  9757

...SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:33 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 29, 9:33 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT SUN JUN 29 1997

THE STORMS MOVING THROUGH THE THALIA AND VERNON AREAS WILL LIKELY BE THE
LAST FOR THE EVENING. FORECAST WILL BE UPDATED TO REMOVE POPS IN THE
WEST AND MAKE ADJUSTMENTS FOR THE PERSISTENT STORMS IN THE NORTH.

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 29, 11:22 PM CDT, 2 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1122 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM     1 WSW   LAHOMA           OK   60 MPH WIND GUST, MEASURED
06/29/97   MAJOR                          OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 29, 11:27 PM CDT, 2 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1122 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM     1 WSW   LAHOMA           OK   60 MPH WIND GUST, MEASURED
06/29/97   MAJOR                          OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 30, 12:05 AM CDT, 1 hour 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1205 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    GUTHRIE                   OK   TREE LIMBS DOWN
06/29/97   LOGAN

1030 PM    3 N MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 3 MILES NORTH OF
                                          MEDFORD UNDER WATER

1030 PM    3 S MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 2-3 MILES SOUTH OF
                                          MEDFORD UNDER WATER

1030 PM    3 E MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 11 3 MILES EAST OF
                                          MEDFORD UNDER WATER

MCCLURE
Local storm report, Jun 30, 12:06 AM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1205 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    GUTHRIE                   OK   TREE LIMBS DOWN
06/29/97   LOGAN

1030 PM    3 N MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 3 MILES NORTH OF
                                          MEDFORD UNDER WATER

1030 PM    3 S MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 2-3 MILES SOUTH OF
                                          MEDFORD UNDER WARTER

1030 PM    3 E MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 11 3 MILES EAST OF
                                          MEDFORD UNDER WATER

MCCLURE
Local storm report, Jun 30, 1:15 AM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
115 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    BYRON                     OK   FLOODING
06/29/97   ALFALFA                        SEVERAL COUNTY ROADS
                                          UNDER WATER NEAR BYRON

MCCLURE
Local storm report, Jun 30, 1:19 AM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
115 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    BYRONr                     OK   FLOODING
06/29/97   ALFALFA                        SEVERAL COUNTY ROADS
                                          UNDER WATER NEAR BYRON

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:05 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant40 min
Jun 29, 7:13 PM CDTTornado WarningOUNKay47 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
Jun 29, 7:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant50 min
Jun 29, 7:45 PM CDTTornado WarningOUNNoble45 min
Jun 29, 7:57 PM CDTSevere Thunderstorm WarningOUNKay33 min
Jun 29, 8:06 PM CDTFlash Flood WarningOUNGrant3 hr
Jun 29, 8:15 PM CDTFlash Flood WarningOUNAlfalfa3 hr
Jun 29, 8:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Noble47 min
Jun 29, 8:58 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Noble, Payne48 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Jun 29, 9:40 PM CDTSevere Thunderstorm WarningOUNWoods35 min
Jun 29, 9:53 PM CDTSevere Thunderstorm WarningOUNLogan, Payne52 min
Jun 29, 9:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
Jun 29, 10:12 PM CDTSevere Thunderstorm WarningOUNWoods33 min
Jun 29, 10:23 PM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan42 min
Jun 29, 10:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant45 min
Jun 30, 12:45 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie30 min
Jun 30, 1:23 AM CDTFlash Flood WarningOUNKay3 hr
Jun 30, 4:25 AM CDTSevere Thunderstorm WarningOUNBlaine50 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.